Could Allergies Be Causing Your Dry Skin? We Asked the ExpertsNovember 05, 2020
Between sneezing and itching, allergy season certainly brings a set of challenges. And while normal offenders like coughing and congestion are less than ideal, it turns out that the allergy medication you use to treat those symptoms could actually be perpetuating another one: dry skin. Yep, you read that right: Over-the-counter antihistamines might be to blame for your skin’s seasonal dryness.
To get more details on the phenomenon, we spoke with board-certified dermatologists and Skincare.com consultants Dr. Ted Lain, Dr. Arash Akhavan and Dr. John Bourroughs. Ahead, find out if antihistamines could be responsible for the sudden change in your skin’s oil production.
What Is an Antihistamine?
Essentially an antihistamine is an over-the-counter medication that helps fight allergy symptoms, whether they be situational or seasonal. The drug interferes with histamine receptors that are causing your reaction. While the antihistamines are reducing your allergy symptoms for the better, they also play an effect on other receptors in the body.
Do Antihistamines Cause Dry Skin?
“The cells responsible for producing sebum respond to antihistamines by decreasing production,” says Dr. Lain. “This could lead to dry skin for those with normal to dry complexions.” That said, the impact is minimal according Dr. Akhavan. “There is likely negligible to minor effect of antihistamines on sebum production,” says Dr. Akhavan. Rather, he says that changes in sebum production are mostly due to other factors, like hormones. (Pro tip: If you’re experiencing dry skin this season, make sure to moisturize with a hydrating cream day and night. We like the CeraVe Daily Moisturizing Lotion.)
If you are one to experience acne from too much oil, though, allergy medication may have a positive effect on your complexion. “This [taking antihistamines] can be helpful for skin types that are susceptible to inflammatory acne from excess sebum production,” says Dr. Burroughs. If acne is a source of concern, however, it’s best to consult with a dermatologist.
Photo: Chaunte Vaughn